October 31, 2019 at 9:34 pm #133028JBADHDParticipant
My 8yo grandson was started on Adderall May of this year. Over the summer his mom (parents are divorced) didn’t give him any medications. She continually fought dad when he would want the Adderall for something that was planned over a weekend and grandson needed to be focused and on task. This happened two different weekends over the summer. When school started it was thought that both parents would be giving grandson his Adderall for school days but not on weekends unless there was something where the child needed to be focused and on task. So far three months into the school year this has not been necessary.
As grandma I watch grandson every Wednesday & Thursday after school, every other Friday. Dad is ADD so I still remember some of the ADD behaviors and symptoms observed by him even though it has been many years now. Grandson lately has been coming here on Wednesday and appearing to have more ADHD symptoms then he had earlier this school year. Yesterday he was emotional and today even though he had his Adderall this morning he was even more emotional and tears welling up.
What is going on with him? Could these behaviors be because mom is withholding his medication? Is he just being more emotional? Or what? It is impossible to discuss this with mom because she is still in denial that grandson is ADHD and in denial of him needing to be on medication. Also dad was on Ritalin and he was never like this.
Don’t know what to do
November 1, 2019 at 4:54 pm #133166Penny WilliamsKeymaster
Some people can’t handle going off and on stimulants like that. My son couldn’t. If he had a day off of his medicine, it took two days back on it to return to his “normal.”
It could be something else entirely. Something troubling him at school. Bullying, anxiety, etc…
Could be time to try a different medication.
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
November 2, 2019 at 9:14 pm #133238adhdadult401Participant
Adderall is a strong drug. Adderall unlike other kinds is more up and downy. Yes it can make you act emotional. Yes it can make you act all types oF ways. There are other kinds that don’t make your emotions as up and down. Bivance is much less mood disturbing. Adderall for me was tough it made my mood jump around a lot although I found it made me productive and was helpful.
- This reply was modified 1 year, 11 months ago by adhdadult401.
November 13, 2019 at 10:23 am #133676Dr. EricParticipant
The ability to concentrate is related to a lot of things beyond just the meds and brain chemistry.
If the divorced parents are not on the same page and providing a level of consistency in structure, supports, and expectations… start there.
November 15, 2019 at 10:15 am #134355ivry321Participant
This would be my question. What level and consistency of support is the child getting. The meds don’t teach anything they help the child remain calmer as an ADULT teaches the child the proper behavior and reactions to certain things.
November 15, 2019 at 5:34 pm #134622Aaron LewisParticipant
Dr. Dodson has said children need to be on their medication every day. I don’t take my medication on Saturdays, and the reason I don’t is I don’t have to go to work. Every other day I take my medication. He needs to be on his medication every single day. The medication can make a remarkable difference in a child’s behavior. It will help him control his impulses better, but it may not help him with emotional outbursts, however.
You must be logged in to reply to this topic. Login